MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BIOLOX DELTA HEAD 36 MM 12/14 S / +0; PROSTHESIS,HIP,SEMICONSTRNED,MTAL/CRMIC/PLYMER,CEMNTD,UNCEMENT

SMITH & NEPHEW, INC. BIOLOX DELTA HEAD 36 MM 12/14 S / +0; PROSTHESIS,HIP,SEMICONSTRNED,MTAL/CRMIC/PLYMER,CEMNTD,UNCEMENT
Catalog Number 76539165
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 12/01/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed due to infection on the tissue and hip joint.Delay of less than 30min reported.
 
Event or Problem Description
It was reported that a revision surgery was performed due to infection on the tissue and hip joint.Delay of less than 30 min reported.
 
Additional Manufacturer Narrative
The affected redapt femoral standard offset sleeveless stem and biolox delta head were not returned for evaluation.As the devices were not made available for investigation, the failure mode cannot be determined or confirmed.However, batch number was provided for both devices.Thus, a review of the manufacturing records for the listed batches did not reveal any deviation from the standard manufacturing processes.Our investigation including a review of the complaint history for the listed parts revealed no prior complaints for the listed failure mode.There is no information that would suggest the implanted devices failed to meet specifications.A clinical evaluation noted that no clinical relevant supporting documents were provided to conduct a thorough medical assessment of the reported infection.Without the lab results, surgical findings, medical documents, x-rays, or explants for analysis the root cause of the reported infection cannot be definitively concluded; however, based on the report of multiple surgeries and that the ¿operative site has become infected¿, the reported ongoing infection was the cause for revision and infections as described are not usually a result of product failures or sterility issues of the device but are procedure related infections or hematogenously spread.The future impact to the patient cannot be determined, although continued infection is likely based on the (stage 1/revision) intraoperative findings of ¿frank infection noted in all tissue layers down to and including the hip joint.¿ no further clinical assessment is warranted at this time.Without the return of the actual product involved, our investigation of this report is inconclusive at this time.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should the device or additional information be received, the complaint will be reopened.

Brand Name
BIOLOX DELTA HEAD 36 MM 12/14 S / +0
Common Device Name
PROSTHESIS,HIP,SEMICONSTRNED,MTAL/CRMIC/PLYMER,CEMNTD,UNCEMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8184673
Report Number1020279-2018-02853
Device Sequence Number19207976
Product Code LZO
UDI-Device Identifier00885556579343
UDI-Public00885556579343
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K083762
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number76539165
Device Lot Number18FT04860
Initial Date Received by Manufacturer 12/01/2018
Supplement Date Received by Manufacturer12/01/2018
12/01/2018
Initial Report FDA Received Date12/20/2018
Supplement Report FDA Received Date12/31/2018
03/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;